MAUDE Adverse Event Report: COVIDIEN MEDI-TRACE CADENCE

COVIDIEN MEDI-TRACE CADENCE
Model Number 22550R
Medical Device Problem Code Gel Leak (1267)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 07/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An investigation is currently under way; upon completion the results will be forwarded.
 
Event or Problem Description
The customer reports as the staff opened up a pack for a diagnostic ep study (elective procedure), the pad actually ripped into two pieces when she tried pulling it off the backing.
 
Additional Manufacturer Narrative
This type of event is commonly referred to gel delamination.Gel delamination occurs when the gel-to-release liner bond strength is greater than the cohesive strength of the gel or greater than the gel-to-substrate bond strength.Such an inequity in bond strength can cause the gel to peel from the substrate and/or tear.Delamination is categorized as follows: an aesthetic delamination defect is characterized by a permanent separation of the hydrogel from the substrate, exposing the underlying carbon vinyl with little (i.E.Area less than 1/8 inch x 1/8 inch) or no hydrogel remains on the release liner.Also, no silver/silver chloride ink is exposed.Aesthetic delamination defects will not significantly affect electrode function, but may displease the clinician.Functional delamination is a permanent separation of the hydrogel from the substrate such that the silver/silver chloride ink remains exposed.Additionally, per the defibrillation electrodes design input document for defibrillation electrodes when the release liner is removed from the electrode, there shall be no more than no more than 45% hydrogel separation from the adult electrode.When the area of separation includes the area of underlying conductive mat, the maximum amount of hydrogel lost is 22% for adult electrodes.With loss of the hydrogel less than the percentages as defined above the electrodes retain functionally essential performance; however the reduction in the hydrogel area with the silver/silver chloride ink being exposed may cause an increase in current density across the remaining gel area.This increases the potential for skin irritation and burns.The device history record (dhr) was reviewed for product 22550r, lot 705913x, and it passed all acceptance criteria.The product was still within the expiration period the incident occurred.No adverse conditions, special circumstances, or events were documented that may have led to the gel delamination.Complaint samples were requested from the customer; however to date no samples have been received for this production lot number.Pictures depicting the issue were not provided.Production retains (5 sets) for lot # 705913x were evaluated.None of the five (5) retains evaluated exhibited delamination.Based on the complaint description provided by this complaint is confirmed as gel delamination, however it could not be determined if it was related to manufacturing process.The severity of the gel delamination observed by the customer could not be evaluated as samples exhibiting delamination were not provided and production retains did not exhibit any delamination.In terms of a potential root causes, either the gel was insufficiently cured (the strength of the bond between the gel and the substrate was too weak) or there was insufficient silicone on the mylar liner (the strength of the bond between the gel and the plastic liner was too strong), however none of the production records or incoming inspection records indicate this occurred.Another potential root cause related to manufacturing is that the silver ink re-mixing was not adequately performed during the sub-assembly printing process.If the silver ink is not adequately it may not properly dry which could result in gel not properly adhering to the silver printed substrate.This may contribute to gel delamination.Silver mixtures can become separated over time because they are suspensions; this is visually detectable prior to use.If re-mixing is required the machine operator documents this process occurred and that the silver mixture met the required acceptance criteria.A review of the production records indicated that silver re-mixing was not required.Additionally, gel delamination may become exacerbated the defib electrodes are not improper storage.As indicated on the product packaging proper storage and usage of the electrodes is critical to the performance of the gel.The electrodes should be stored in their sealed protective pouch in a cool, dry place and out of direct sunlight.Do not open package until ready for use.Do not bend, fold, or puncture the packaging.Improper storage conditions and/or handling of the product may compromise gel properties prior to the expiration and may damage the foam pad/gel making it prone to further damage upon use (i.E.Ripping in two pieces).The environmental and handling condition in which the product was stored was not provided with the complaint.Based upon the investigative details and the root cause evaluation, no further corrective or preventative actions will be taken at this time in relation to the event as described by the customer.We will continue to trend this defect for future occurrences as part of the complaint review process.If information is provided in the future, a supplemental report will be issued.

Brand Name
MEDI-TRACE CADENCE
Manufacturer (Section D)
COVIDIEN
2 ludlow park dr
chicopee MA 01022 1318
MDR Report Key6822066
Report Number1219103-2017-05016
Device Sequence Number68708
Product Code MLN
UDI-Device Identifier10884527022335
UDI-Public10884527022335
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 03/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2019
Device Model Number22550R
Device Catalogue Number22550R
Device Lot Number705913X
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/28/2017
Supplement Date Received by Manufacturer07/28/2017
Initial Report FDA Received Date08/25/2017
Supplement Report FDA Received Date03/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1